Texas, 2019Flash Flooding and Hail in Texas, April 23 to 24, 2019
April 23 to 24, 2019 · NWS FWD · 20 events in 9 counties and zones
Storms which developed along a slow-moving cold front produced pockets of wind damage along with areas of flooding across the region Tuesday night into Wednesday. Three members of a family drowned in a flash flood when they drove their vehicle across a flooded road in Erath County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 1
- Property damage
- $961,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms which developed along a slow-moving cold front produced pockets of wind damage along with areas of flooding across the region Tuesday night into Wednesday. Three members of a family drowned in a flash flood when they drove their vehicle across a flooded road in Erath County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 23, 5:27 PM CST, 28 minutes earlier.
Area forecast discussion, Apr 23, 5:27 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
627 PM CDT Tue Apr 23 2019
.AVIATION...
/00Z TAFs/
Strengthening lift associated with an approaching upper low is
resulting in an increase in convection near and west of the DFW
Metroplex. As one splitting storm in the Dallas area exits to the
east, additional thunderstorms will encroach on the western part
of the DFW TRACON before affecting the Metroplex TAFs directly
during he 02-06Z timeframe. Precipitation will likely continue
periodically overnight with a decrease in intensity after
midnight. Most activity will remain north of the Waco area
tonight.
Showers and thunderstorms will ramp up again Wednesday morning as
the upper low moves into Southwest Texas. The most recent hi-
resolution guidance indicates rain with occasional embedded
thunder at all airports during the morning hours. The main round
of convection should affect the region during the Wednesday
afternoon hours before exiting to the east of the area Wednesday
evening. Additional wrap-around showers may occur Wednesday night
and Thursday as the system moves into East Texas, but the
possibility of thunderstorms will be low during that time.
As far as winds are concerned, southeast winds will prevail in the
Metroplex until Wednesday afternoon when the front finally pushes
southeast. The exception will be variable winds associated with
occasional thunderstorms.
30
&&
.DISCUSSION... /Issued 251 PM CDT Tue Apr 23 2019/
/Tonight through Wednesday night/
Cloud cover continues to increase this afternoon as southerly
flow strengthens, and an upper level low south of Arizona will
begin tracking eastward tonight. A stationary front draped to the
northwest is the focus for isolated thunderstorms that have
developed this afternoon. This feature will slowly move southeast
across north Texas, and coverage of storms is expected to increase
this evening and overnight. Isolated strong to severe
thunderstorms with damaging winds and hail are possible across
western zones and generally west of Fort Worth between 7pm and
midnight with the recently issued Severe Thunderstorm Watch.
However, the main concern across north Texas will be the
potential for heavy rainfall and isolated flood/flash flooding
concerns. Forecast PWATs near 1.50 inches tonight and Wednesday
morning are well over the 90th percentile and approaching daily
max values for late April. As a result, when coverage of showers
and thunderstorms increases tonight so will the rainfall rates and
the potential for localized flooding concerns. Training of storms
is also possible with the slow propagation of the front, so the
axis of the highest rainfall totals will gradually move across the
DFW Metroplex early Wednesday morning and into the afternoon.
This is when most of the forecast area will receive the bulk of
the rain that falls with this system. Right now, this axis is
roughly along a Stephenville to DFW to Greenville line, and
southward as the evening progresses. As the front slips southward
on Wednesday, PWATs increase to around 1.7 to 1.8 inches by
Wednesday night across the southeast portion of the forecast area.
A Flash Flood watch has also been issued for this afternoon
through late Wednesday night. The watch may need to be extended
further south and east for this as the heavy rainfall threat will
continue there through early Thursday morning as the surface low
begins to develop.
/Thursday through Next Week/
As the main low pressure system exits the region on Thursday,
showers and thunderstorm chances will also come to an end from
west to east during the day. After that, dry weather and
seasonably warm weather is expected late week into the weekend.
High temperatures will reach the mid 80s by the weekend. Low temperatures
will range from the mid 50s to mid 60s by early next week.
A fast moving system is expected to move through the Central
Plains late Saturday into Sunday, but models differ on how close
to our area the front (therefore ascent) will be and how much
moisture will be available. The GFS is the only one showing some
rain chances across parts of North and Central TX on Sunday. For
now, kept the PoPs out of the forecast through this time period. A
more vigorous system is expected to move across the region as we
head into the first days of May. We will continue to monitor the
trends through the upcoming days for details on timing and
intensity of thunderstorms.
Elsenheimer/Sanchez
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 64 69 60 74 59 / 80 100 80 30 5
Waco 63 71 59 73 58 / 30 100 90 20 5
Paris 63 71 58 71 56 / 60 90 90 60 10
Denton 60 70 58 74 57 / 100 100 80 30 10
McKinney 63 70 58 73 57 / 80 100 90 40 5
Dallas 65 71 60 74 59 / 70 100 80 30 5
Terrell 63 71 58 74 57 / 50 100 90 40 5
Corsicana 63 71 58 71 57 / 30 100 90 30 5
Temple 64 72 59 74 58 / 30 100 80 20 5
Mineral Wells 59 68 55 73 54 / 100 100 70 20 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for TXZ102>104-
115>120-129>134-141>145-156>159.
&&
30/91
Hazardous weather outlook, Apr 23, 2:14 PM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
314 PM CDT Tue Apr 23 2019
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241245-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
314 PM CDT Tue Apr 23 2019
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
The ongoing thunderstorm activity will continue to increase in
coverage this evening. A few strong to severe storms are possible,
mainly over areas west of the DFW Metroplex. Isolated large hail,
damaging winds and locally heavy rainfall are the primary hazards.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Numerous thunderstorms are expected across the entire region
Wednesday and Wednesday night. Some strong to severe storms will be
possible with the best chances across Central Texas. Large hail and
damaging winds will be the main hazards. Locally heavy rainfall may
result in isolated instances of flash flooding, in addition to
flooding of creeks, streams and rivers. Storm chances will end from
west to east Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening, especially
west of the I-35 corridor.
In the hours before
Special weather statement, Apr 23, 3:02 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
402 PM CDT Tue Apr 23 2019
TXZ116-232130-
Palo Pinto TX-
402 PM CDT Tue Apr 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PALO PINTO COUNTY UNTIL
430 PM CDT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Possum Kingdom State Park, or 16 miles southeast of
Graham, moving northeast at 35 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Graford and Possum Kingdom State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Texas.
LAT...LON 3295 9843 3300 9843 3301 9842 3300 9805
3291 9806 3274 9856 3295 9857
TIME...MOT...LOC 2102Z 242DEG 29KT 3290 9841
DunnSpecial weather statement, Apr 23, 4:51 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
551 PM CDT Tue Apr 23 2019
TXZ115-232315-
Stephens TX-
551 PM CDT Tue Apr 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STEPHENS COUNTY UNTIL
615 PM CDT...
At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ibex, or 9 miles west of Breckenridge, moving east at
30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Breckenridge, Crystal Falls and Us-180 Near The Shackelford-
Stephens County Line.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Texas.
LAT...LON 3295 9910 3296 9875 3295 9868 3267 9868
3265 9910
TIME...MOT...LOC 2251Z 266DEG 26KT 3279 9907
DunnSpecial weather statement, Apr 23, 5:20 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
620 PM CDT Tue Apr 23 2019
TXZ129-232345-
Eastland TX-
620 PM CDT Tue Apr 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTLAND COUNTY UNTIL 645 PM
CDT...
At 620 PM CDT, Doppler radar was tracking a strong thunderstorm over
Putnam, or 10 miles west of Cisco, moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Eastland, Cisco, Ranger, Gorman and Carbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and north central Texas.
LAT...LON 3251 9911 3252 9868 3251 9867 3220 9866
3213 9912
TIME...MOT...LOC 2320Z 268DEG 24KT 3234 9915
DunnEvent by event
11 thunderstorm wind, 4 flash flood, 3 lightning, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Eastland
- When
- April 23, 5:55 PM CST
- Where
- Eastland County, Eastland
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.400, -98.820
A wind gust to 70 MPH was measured by the Eastland Municipal Airport Automated Weather Observation System.
Thunderstorm Wind, Eastland
- When
- April 23, 6:05 PM CST
- Where
- Eastland County, 1.26 mi E of Eastland
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $600,000
- Reported by
- Newspaper
- Coordinates
- 32.403, -98.799
Local news reported that a car dealership suffered approximately 600,000 dollars in damage from severe thunderstorm winds in the city of Eastland, TX.
Hail, Parker
- When
- April 23, 8:12 PM CST
- Where
- Parker County, Aledo
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.700, -97.600
Amateur radio reported quarter size hail in the city of Aledo, TX.
Thunderstorm Wind, Tarrant
- When
- April 23, 8:37 PM CST
- Where
- Tarrant County, 0.58 mi W of (Ftw)meacham Arpt Ft
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 32.821, -97.360
A 63 MPH wind gust was measured by the Fort Worth Meacham Automated Surface Observation System.
Thunderstorm Wind, Tarrant
- When
- April 23, 8:40 PM CST
- Where
- Tarrant County, Saginaw
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $7,000
- Reported by
- NWS Employee
- Coordinates
- 32.870, -97.370
A National Weather Service Employee measured a wind gust of 60 MPH in the city of Saginaw, TX.
Thunderstorm Wind, Tarrant
- When
- April 23, 8:43 PM CST
- Where
- Tarrant County, 1.97 mi WSW of Watauga
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $7,000
- Reported by
- NWS Employee
- Coordinates
- 32.835, -97.299
A 70 MPH wind gust was measured at the National Weather Service office in Fort Worth, TX.
Thunderstorm Wind, Tarrant
- When
- April 23, 9:00 PM CST
- Where
- Tarrant County, Bedford
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS Employee
- Coordinates
- 32.850, -97.130
A National Weather Service Employee reported tree damage throughout the city of Bedford, TX.
Thunderstorm Wind, Tarrant
- When
- April 23, 9:19 PM CST
- Where
- Tarrant County, 3.08 mi SE of Grapevine
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 32.900, -97.041
A 60 MPH wind gust was measured by the Dallas-Fort Worth International Airport Automated Surface Observation System (DFW ASOS).
Thunderstorm Wind, Tarrant
- When
- April 23, 9:27 PM CST
- Where
- Tarrant County, 3.09 mi SE of Grapevine
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 32.900, -97.040
A 63 MPH wind gust was measured by the Dallas-Fort Worth International Airport Automated Surface Observation System (DFW ASOS).
Lightning, Collin
- When
- April 23, 9:30 PM CST
- Where
- Collin County, 1.98 mi ENE of Lolaville
- Property damage
- $150,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.108, -96.787
Frisco Fire Department reported a lightning strike which led to extensive damage to a home on Robin Creek Ln in the city of Frisco, TX.
Hail, Erath
- When
- April 23, 9:40 PM CST
- Where
- Erath County, 4.31 mi SSW of (Sep)clark Fld Steph
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.160, -98.200
A trained spotter reported ping pong ball size hail approximately 5 miles south of the city of Stephenville, TX.
Thunderstorm Wind, Erath
- When
- April 23, 9:40 PM CST
- Where
- Erath County, 4.31 mi SSW of (Sep)clark Fld Steph
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 32.160, -98.200
A trained spotter reported wind gusts to 60 MPH approximately 5 miles south of the city of Stephenville, TX.
Lightning, Collin
- When
- April 23, 9:45 PM CST
- Where
- Collin County, 2.7 mi S of Foot
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.182, -96.759
Frisco Fire Department reported a lightning strike to a home at 13396 Chittamwood Ln in the city of Frisco, TX, causing an electrical switch to short.
Flash Flood, Dallas
- When
- April 23, 9:51 PM CST to April 24, 12:00 AM CST
- Where
- Dallas County, 1.07 mi N of Trinity Mills to 2.01 mi N of Carrollton
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.985, -96.902
Emergency management reported multiple high water rescues in the City of Carrollton, TX.
Lightning, Collin
- When
- April 23, 10:00 PM CST
- Where
- Collin County, 5.12 mi W of Frisco
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.136, -96.917
Frisco Fire Department reported a lightning strike to a home in the city of Frisco, TX which damaged a water line and part of the roof. The water extinguished the fire, but produced extensive water damage to the home.
Flash Flood, Collin
- When
- April 23, 10:02 PM CST to April 24, 1:00 AM CST
- Where
- Collin County, Wylie to 0.37 mi SSW of Wylie
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.020, -96.550
A social media report indicated several inches of water in a home in the city of Wylie, TX.
Flash Flood, Erath
- When
- April 24, 4:30 AM CST to 5:00 AM CST
- Where
- Erath County, 2.22 mi SSW of Dublin Comm Arpt to 2.2 mi SSW of Dublin Comm Arpt
- Cause
- Heavy Rain
- Deaths
- 3 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.019, -98.328
Erath County Sheriff's Department reported that a vehicle was swept off the road after driving into high water along Highway 1702 approximately 3 miles south of the city of Dublin, TX. A mother and her two children drowned. The name of the creek that was over the road was Kirkendell Creek.
Thunderstorm Wind, Milam
- When
- April 24, 4:04 PM CST
- Where
- Milam County, Gause
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.770, -96.700
Emergency management reported several trees down across the southeastern portion of the county.
Thunderstorm Wind, Anderson
- When
- April 24, 6:15 PM CST
- Where
- Anderson County, Montalba
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 31.880, -95.700
Part of the metal roof of a manufactured home was torn up by strong thunderstorm winds.
Flash Flood, Henderson
- When
- April 24, 8:02 PM CST to 10:45 PM CST
- Where
- Henderson County, 0.9 mi NW of Chandler to 0.91 mi NW of Chandler
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.307, -95.483
About a foot of water was covering the West Main Road behind the Dollar General in Chandler.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Texas, April 23, 2019$135,000 · 3 in hail · 22 events
- Hail and Damaging Winds in Kentucky, April 23 to 25, 2019$10,000 · 1 in hail · 4 events
- Flooding in Iowa, April 23 to 30, 20192 events
- Hail in New Mexico, April 23, 20191 in hail · 2 events
- Hail and Damaging Wind in West Virginia, April 23, 2019$500 · 0.75 in hail · 2 events
- Hail in New York, April 23, 20190.75 in hail · 1 event
- Damaging Wind in Arizona, April 23, 2019$10,000 · 1 event
- Flood in Iowa, April 23 to 30, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818811, 820278, 818806, 818812, 818814, 818815, 818808, 818816, 818817, 818825, 818807, 818819, 818826, 818794, 818827, 818822, 818799, 818810, 823168, 823167.